Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS Raleigh, NC

July 8, 2016Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2016, 11:08 PM EDT for Sampson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 11:08 PM EDT (03:08 UTC)
Expired
Jul 8, 2016, 11:45 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS52 KRAH 090308
SVRRAH
NCC163-090345-
/O.NEW.KRAH.SV.W.0199.160709T0308Z-160709T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1108 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1145 PM EDT

* AT 1107 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WARSAW TO NEAR CLINTON TO 8 MILES EAST OF
  AMMON...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...HARRELLS...GARLAND...TURKEY AND IVANHOE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3478 7843 3481 7845 3484 7849 3488 7851
      3490 7854 3507 7838 3519 7817 3509 7817
      3508 7816 3490 7815 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0307Z 303DEG 46KT 3504 7813 3494 7826 3479 7842 

HAIL...<.75IN
WIND...60MPH
 
$$

77
2 follow-up statements
016 
WWUS52 KRAH 090322
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 PM EDT FRI JUL 8 2016

NCC163-090345-
/O.CON.KRAH.SV.W.0199.000000T0000Z-160709T0345Z/
SAMPSON NC-
1122 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...

AT 1122 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WARSAW TO NEAR ROSE HILL TO NEAR
HARRELLS...MOVING SOUTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HARRELLS...TURKEY AND IVANHOE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3494 7829 3512 7817 3509 7817 3508 7816
      3490 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0322Z 300DEG 46KT 3503 7812 3484 7812 3469 7823 

HAIL...<.75IN
WIND...60MPH
 
$$

77
542 
WWUS52 KRAH 090336
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1136 PM EDT FRI JUL 8 2016

NCC163-090346-
/O.EXP.KRAH.SV.W.0199.000000T0000Z-160709T0345Z/
SAMPSON NC-
1136 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY
WILL EXPIRE AT 1145 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
CENTRAL NORTH CAROLINA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3494 7829 3512 7817 3509 7817 3508 7816
      3490 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0333Z 303DEG 46KT 3503 7812 3484 7812 3469 7823 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 8, 9:25 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
925 PM EDT FRI JUL 8 2016

.SYNOPSIS...
A series of upper disturbances aloft in combination with a hot and
buoyant air mass will cause periods of scattered convection across
central NC through Monday.

&&

.NEAR TERM /OVERNIGHT/...
As of 925 PM Friday...

Broken bands of convection will continue to push sewd across the
southern half of central NC through 04Z. Widespread wind damage has
occurred over most sections of the northern Piedmont into the
northern coastal plain. While DCAPE values in the 1000-1200 J/kg
across the southern counties, surface based CIN beginning to
increase which may limit the potential for the stronger/damaging
winds from reaching the surface. Based on radar trends, severe t-
storm will likely be canceled for many counties north of highway 64
by 10 or 1030 PM.

Should see an overall decrease in storm coverage and intensity after
04z. Expect skies to become partly cloudy or mostly clear overnight
with min temps in the 70-75 degree range.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 325 PM Friday...

Central NC will be on the subsidence side of the departing MCV
Saturday morning. This should inhibit any convective development. By
afternoon, strong heating will aid to destabilize the atmosphere
with the best instability projected to lie across our far southern
and eastern counties. Thus, expect isolated-scattered storms to
development after 19z, though mainly confined to areas south of
highway 64 and east of I-95. Cannot rule out the potential for an
isolated wind gusts but lack of significant instability and
effective bulk shear on the order of 20-25kts should limit the
severe potential.

Most locations will experience plenty of sun which will warm temps
back into the low-mid 90s, with a spot or two in the southern
coastal plain and sandhills possibly reaching the upper 90s.
Afternoon heat indices projected to be in the upper 90s across the
nw to 101-104 degrees over the southern and se counties. Bulk of t-
storm activity will dissipate with loss of heating. A weak sfc front
will drift swd overnight into our region. At this time forcing
appears too weak to support any shower/storm development. Min temps
in the 70-75 degree range.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...

A front is progged to make its way south through central NC late
Saturday night into early Sunday morning. It is then expected to
stall in the vicinity of the NC/SC border. Models have come in
slightly drier on Sunday as the front sinks south of the region,
with only the extreme southern portions of the forecast area seeing
a slight chance of precip. Temps will be slightly cooler behind the
front, with highs ranging from near 90 degrees across the north to
low 90s further south. The front will meander near the region
through the early part of the week and therefore precip chances
should increase (closer to climo) as disturbances may track along
the stalled front.

Then, there is some disagreement with regards to an upper
disturbance/low slowly tracking towards the region from the west for
the middle of the week. There are also indications of a short wave
ridge expanding east over the Atlantic coast by the middle of the
week. Given the uncertainty, will trend towards climo with regards
to precip chances. Temps will also be close to normal, with highs in
the low to mid 90s and overnight lows in the low to mid 70s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 1250 PM Friday...

A line of strong-severe convection with associated MVFR ceilings and
IFR visibilities will continue to push sewd across central NC
through 04Z. The convection will clear-out of the KINT/KGSO sites by
02Z, and KRDU and KRWI by 03Z. The storms should clear the KFAY
vicinity by 04Z. In vicinity of the stronger/severe storms, sfc wind
gusts 45-60kts possible. Skies will gradually clear out between 04Z
and 07Z.

VFR conditions expected to occur through Sunday night with scattered
afternoon-early evening convection probable. The probability of
afternoon convection may increase Monday-Wednesday. In addition, may
see the occurrence of early morning fog/low clouds by Monday morning
and associated IFR/low end MVFR ceilings and visibility.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KRD
AVIATION...WSS
Hazardous weather outlook, Jul 8, 10:54 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT FRI JUL 8 2016

NCZ007>011-021>028-038>041-043-073>077-083>086-100300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-
HOKE-
1054 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-078-088-089-100300-
JOHNSTON-WAYNE-CUMBERLAND-SAMPSON-
1054 PM EDT FRI JUL 8 2016

...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 9:52 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     LILESVILLE              34.97N 79.99W
07/08/2016                   ANSON              NC   911 CALL CENTER

            ANSON COUNTY 911 REPORTS SEVERAL TREES DOWN
            IN THE LILESVILLE AREA.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jul 8, 9:59 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     1 SW ABERDEEN           35.13N 79.44W
07/08/2016                   MOORE              NC   911 CALL CENTER

            TREE DOWN REPORTED ON PINEHURST ST.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jul 8, 10:00 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     1 W PINEHURST           35.18N 79.49W
07/08/2016                   MOORE              NC   911 CALL CENTER

            TREE REPORTED DOWN ON LAKE FOREST DR,
            BLOCKING BOTH LANES.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jul 8, 10:03 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1003 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     6 W ROBBINS             35.45N 79.68W
07/08/2016                   MOORE              NC   911 CALL CENTER

            TWO TREES DOWN BLOCKING BOTH LANES OF
            TRAFFIC, BASCOM CHAPEL RD AND DAN RD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jul 8, 10:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     2 WNW CAMP MACKALL      35.03N 79.50W
07/08/2016  M59 MPH          RICHMOND           NC   AWOS

            AWOS STATION 2 WNW CAMP MACKALL /HFF/.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jul 8, 10:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1014 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     4 NE COATS              35.45N 78.62W
07/08/2016                   JOHNSTON           NC   911 CALL CENTER

            BARN BLOWN INTO ROAD IN 2100 BLOCK OF COUNTY
            LINE RD.

&&

KDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Weather StatementRAHCumberland, Sampson72 min
Jul 8, 8:03 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Edgecombe, Franklin, Halifax, Johnston and 4 more72 min
Jul 8, 8:08 PM EDTSevere Thunderstorm WarningRAHForsyth36 min
Jul 8, 8:29 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Lee, Moore, Wayne61 min
Jul 8, 8:30 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Jul 8, 8:39 PM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Montgomery, Moore, Randolph, Stanly81 min
Jul 8, 8:59 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange39 min
Jul 8, 9:05 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond55 min
Jul 8, 9:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne49 min
Jul 8, 9:26 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Scotland79 min
Jul 8, 9:27 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Johnston, Wake63 min
Jul 8, 9:52 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond53 min
Jul 8, 10:05 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson, Wayne70 min
Jul 8, 11:15 PM EDTSpecial Weather StatementRAHWayne30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.